Diabetes Home > Byetta and Blood Sugar

Low or high blood sugar levels are known side effects of Byetta, and can even cause serious or life-threatening complications. Because prevention is the best treatment, people should be aware of the possible symptoms of high and low blood sugar levels while taking Byetta. Low blood sugar can cause symptoms such as shakiness, cold sweats, and blurred vision. Symptoms of high blood sugar can include increased urination, increased thirst, and nausea or vomiting.

What Are the Possible Effects of Byetta on Blood Sugar Levels?

One of the possible side effects with Byetta® (exenatide) is its effect on blood sugar levels. In general, Byetta does not cause blood sugar levels to drop too low (hypoglycemia) when used by itself, although using Byetta with other diabetes drug can increase the risk of low blood sugar. It is also possible for blood sugar to go too high (hyperglycemia) in people taking Byetta.
 

Byetta and Low Blood Sugar

When used by itself or in combination with medications such as metformin (Glucophage®), pioglitazone (Actos®), or rosiglitazone (Avandia®), Byetta does not increase the risk of low blood sugar by much. However, the risk of low blood sugar is significantly higher when Byetta is used with the following sulfonylurea medications:
o Chlorpropamide (Diabinese®)
o Tolazamide (Tolinase®)
o Tolbutamide (Orinase®)
o Metformin and glipizide (Metaglip®)
o Metformin and glyburide (Glucovance®). 
In clinical studies, up to 35.7 percent of people taking Byetta and a sulfonylurea had low blood sugar (compared to 3.3 percent of people who were taking just the sulfonylurea).
 
Low blood sugar symptoms can vary depending on a number of factors, including how low the blood sugar levels are. Examples of early symptoms of low blood sugar may include:
 
  • Sweating
  • Shakiness
  • Extreme hunger
  • Dizziness
  • Cold sweats
  • Blurry vision.
     
More severe symptoms of low blood sugar can include:
 
  • Changes in behavior, such as irritability
  • Loss of coordination
  • Difficulty speaking
  • Confusion
  • Seizures
  • Loss of consciousness
  • Coma
  • Loss of life.
     
If you develop any possible symptoms of low blood sugar while on Byetta, contact your healthcare provider immediately or seek emergency medical care and stop taking the medicine. If your healthcare provider believes that low blood sugar is causing your symptoms, he or she may recommend that you treat the low blood sugar immediately by eating or drinking something with sugar in it, such as orange juice, hard candy, a tablespoon of honey, or even a tablespoon of granulated sugar.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.